Alert archive / Michigan / Gale Warnings in 2011

Gale Warning 46, NWS Grand Rapids, MI

December 27, 2011

NWS Grand Rapids, MI issued this gale warning at Dec 27, 2011, 4:03 AM EST. It was in force for 24 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Dec 27, 2011, 4:03 AM EST (09:03 UTC)
Expired
Dec 28, 2011, 4:20 AM EST
In force
24 hr
Issued by
NWS Grand Rapids, MI

The text

As transmitted, in the capitals the NWS used until 2016.

356 
WHUS73 KGRR 270903
MWWGRR

URGENT - MARINE WEATHER MESSAGE
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
403 AM EST TUE DEC 27 2011

LMZ844>849-271715-
/O.UPG.KGRR.SC.Y.0101.000000T0000Z-111227T2100Z/
/O.NEW.KGRR.GL.W.0046.111227T0903Z-111228T1000Z/
/O.UPG.KGRR.GL.A.0015.111227T2100Z-111228T1600Z/
ST JOSEPH TO SOUTH HAVEN MI-SOUTH HAVEN TO HOLLAND MI-
HOLLAND TO GRAND HAVEN MI-GRAND HAVEN TO WHITEHALL MI-
WHITEHALL TO PENTWATER MI-PENTWATER TO MANISTEE MI-
403 AM EST TUE DEC 27 2011

...GALE WARNING IN EFFECT UNTIL 5 AM EST WEDNESDAY...

THE NATIONAL WEATHER SERVICE IN GRAND RAPIDS HAS ISSUED A GALE
WARNING...WHICH IS IN EFFECT UNTIL 5 AM EST WEDNESDAY. THE SMALL
CRAFT ADVISORY IS NO LONGER IN EFFECT. THE GALE WATCH IS NO
LONGER IN EFFECT. 

* WINDS...WEST 10 TO 20 KNOTS BECOMING NORTH GALES TO 40 KNOTS.

* WAVES...4 TO 6 BUILDING TO 6 TO 9 FEET.


PRECAUTIONARY/PREPAREDNESS ACTIONS...

A GALE WARNING MEANS WINDS OF 34 TO 47 KNOTS ARE IMMINENT OR
OCCURING. OPERATING A VESSEL IN GALE CONDITIONS REQUIRES
EXPERIENCE AND PROPERLY EQUIPPED VESSELS. IT IS HIGHLY
RECOMMENDED THAT MARINERS WITHOUT THE PROPER EXPERIENCE SEEK SAFE
HARBOR PRIOR TO THE ONSET OF GALE CONDITIONS.

&&

$$


HTTP://WWW.WEATHER.GOV/GRR
4 follow-up statements
676 
WHUS73 KGRR 271527
MWWGRR

URGENT - MARINE WEATHER MESSAGE
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
1027 AM EST TUE DEC 27 2011

LMZ844>849-272330-
/O.CON.KGRR.GL.W.0046.000000T0000Z-111228T1000Z/
ST JOSEPH TO SOUTH HAVEN MI-SOUTH HAVEN TO HOLLAND MI-
HOLLAND TO GRAND HAVEN MI-GRAND HAVEN TO WHITEHALL MI-
WHITEHALL TO PENTWATER MI-PENTWATER TO MANISTEE MI-
1027 AM EST TUE DEC 27 2011

...GALE WARNING REMAINS IN EFFECT UNTIL 5 AM EST WEDNESDAY...

* WINDS...WEST 10 TO 20 KNOTS BECOMING NORTH GALES TO 40 KNOTS.

* WAVES...4 TO 6 BUILDING TO 6 TO 9 FEET.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A GALE WARNING MEANS WINDS OF 34 TO 47 KNOTS ARE IMMINENT OR
OCCURING. OPERATING A VESSEL IN GALE CONDITIONS REQUIRES
EXPERIENCE AND PROPERLY EQUIPPED VESSELS. IT IS HIGHLY
RECOMMENDED THAT MARINERS WITHOUT THE PROPER EXPERIENCE SEEK SAFE
HARBOR PRIOR TO THE ONSET OF GALE CONDITIONS.

&&

$$


HTTP://WWW.WEATHER.GOV/GRR
307 
WHUS73 KGRR 272037
MWWGRR

URGENT - MARINE WEATHER MESSAGE
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
337 PM EST TUE DEC 27 2011

LMZ844>849-280445-
/O.CON.KGRR.GL.W.0046.000000T0000Z-111228T1000Z/
ST JOSEPH TO SOUTH HAVEN MI-SOUTH HAVEN TO HOLLAND MI-
HOLLAND TO GRAND HAVEN MI-GRAND HAVEN TO WHITEHALL MI-
WHITEHALL TO PENTWATER MI-PENTWATER TO MANISTEE MI-
337 PM EST TUE DEC 27 2011

...GALE WARNING REMAINS IN EFFECT UNTIL 5 AM EST WEDNESDAY...

* WINDS...WEST 10 TO 20 KNOTS BECOMING NORTH GALES TO 40 KNOTS.

* WAVES...4 TO 6 BUILDING TO 6 TO 9 FEET.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A GALE WARNING MEANS WINDS OF 34 TO 47 KNOTS ARE IMMINENT OR
OCCURING. OPERATING A VESSEL IN GALE CONDITIONS REQUIRES
EXPERIENCE AND PROPERLY EQUIPPED VESSELS. IT IS HIGHLY
RECOMMENDED THAT MARINERS WITHOUT THE PROPER EXPERIENCE SEEK SAFE
HARBOR PRIOR TO THE ONSET OF GALE CONDITIONS.

&&

$$


HTTP://WWW.WEATHER.GOV/GRR
323 
WHUS73 KGRR 280226
MWWGRR

URGENT - MARINE WEATHER MESSAGE
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
926 PM EST TUE DEC 27 2011

LMZ844>849-281000-
/O.CON.KGRR.GL.W.0046.000000T0000Z-111228T1000Z/
ST JOSEPH TO SOUTH HAVEN MI-SOUTH HAVEN TO HOLLAND MI-
HOLLAND TO GRAND HAVEN MI-GRAND HAVEN TO WHITEHALL MI-
WHITEHALL TO PENTWATER MI-PENTWATER TO MANISTEE MI-
926 PM EST TUE DEC 27 2011

...GALE WARNING REMAINS IN EFFECT UNTIL 5 AM EST WEDNESDAY...

* WINDS...NORTH GALES TO 40 KNOTS DECREASING TO 30 KNOTS.

* WAVES...10 TO 15 FEET DECREASING TO 7 TO 11 FEET.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A GALE WARNING MEANS WINDS OF 34 TO 47 KNOTS ARE IMMINENT OR
OCCURING. OPERATING A VESSEL IN GALE CONDITIONS REQUIRES
EXPERIENCE AND PROPERLY EQUIPPED VESSELS. IT IS HIGHLY
RECOMMENDED THAT MARINERS WITHOUT THE PROPER EXPERIENCE SEEK SAFE
HARBOR PRIOR TO THE ONSET OF GALE CONDITIONS.

&&

$$


HTTP://WWW.WEATHER.GOV/GRR
702 
WHUS73 KGRR 280920
MWWGRR

URGENT - MARINE WEATHER MESSAGE
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
420 AM EST WED DEC 28 2011


LMZ844>849-281730-
/O.CAN.KGRR.GL.W.0046.000000T0000Z-111228T1000Z/
/O.NEW.KGRR.SC.Y.0102.111228T0920Z-111228T2200Z/
ST JOSEPH TO SOUTH HAVEN MI-SOUTH HAVEN TO HOLLAND MI-
HOLLAND TO GRAND HAVEN MI-GRAND HAVEN TO WHITEHALL MI-
WHITEHALL TO PENTWATER MI-PENTWATER TO MANISTEE MI-
420 AM EST WED DEC 28 2011

...SMALL CRAFT ADVISORY IN EFFECT UNTIL 5 PM EST THIS AFTERNOON...
...GALE WARNING IS CANCELLED...

THE NATIONAL WEATHER SERVICE IN GRAND RAPIDS HAS ISSUED A SMALL
CRAFT ADVISORY...WHICH IS IN EFFECT UNTIL 5 PM EST THIS
AFTERNOON. THE GALE WARNING HAS BEEN CANCELLED. 

* WINDS...NORTH 10 TO 20 KNOTS BACKING NORTHWEST.

* WAVES...5 TO 8 FEET DECREASING TO 2 TO 4 FEET.


PRECAUTIONARY/PREPAREDNESS ACTIONS...

A SMALL CRAFT ADVISORY MEANS THAT WIND SPEEDS OF 21 TO 33 KNOTS
ARE EXPECTED TO PRODUCE HAZARDOUS WAVE CONDITIONS TO SMALL CRAFT.
INEXPERIENCED MARINERS...ESPECIALLY THOSE OPERATING SMALLER
VESSELS SHOULD AVOID NAVIGATING IN THESE CONDITIONS.

&&

$$


HTTP://WWW.WEATHER.GOV/GRR

What forecasters said that day

The local office's own words before this gale warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Rapids, MI wrote its last area forecast discussion before this gale warning went out at Dec 26, 11:51 PM EST, 4 hours 12 minutes earlier.

Area forecast discussion, Dec 26, 11:51 PM EST, 4 hours 12 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
1151 PM EST MON DEC 26 2011

LATEST UPDATE...AVIATION ONLY...

.SYNOPSIS...(400 PM EST MON DEC 26 2011)
AN APPROACHING WEATHER SYSTEM WILL BRING A LIGHT MIX OF RAIN AND
SNOW TO THE AREA FROM MIDNIGHT TONIGHT THROUGH MIDDAY TUESDAY. GUSTY
WINDS WILL FOLLOW THE PRECIPITATION TUE AFTERNOON AND EVENING AS
SEASONABLY COLD AIR MOVES INTO THE REGION. A WEAK RIDGE OF HIGH
PRESSURE WILL MOVE OVERHEAD ON WEDNESDAY WITH AFTERNOON HIGHS
STRUGGLING TO REACH 30F.

LATER IN THE WEEK ANOTHER IN A SERIES OF WEAK WEATHER SYSTEMS WILL
ZIP THROUGH THE REGION. AGAIN...A PERIOD OF A MIX OF RAIN
AND SNOW IS POSSIBLE WEDNESDAY EVENING THROUGH THURSDAY.
TEMPERATURES WILL CONTINUE TO BE ABOVE NORMAL INTO NEXT WEEK.

&&

.SHORT TERM...(400 PM EST MON DEC 26 2011)
(TODAY THROUGH THURSDAY MORNING)

*NO HEADLINES FOR TUE AM...SLUSHY INCH ACCUM SOUTH EAST OF A LINE
FROM KAZO TO KAMN...LITTLE ACCUM EXPECTED ELSEWHERE...
*NORTH-NORTHWESTERLY WIND GUSTS TO 30 MPH TUE AFTERNOON...
*LAKE EFFECT SNOWSHOWERS WITH LOCAL 1 INCH ACCUM VAN BUREN CO TUE
EVE..

LATEST MODEL CONSENSUS OF ECMWF..GFS..NAM ON EVOLUTION AND
INTERACTION OF NRN AND SRN STREAM SHORT WAVES OVER THE NEXT 24
HOURS. BASICALLY...THE 12Z GUIDANCE ALL AGREE THAT THE BULK OF
THE PHASING WILL OCCUR A BIT TOO FAR EAST TO BRING SIGNIFICANT
PRECIPITATION OR EVEN MODERATE PRECIPITATION RATES TO THE REGION.

ALTHOUGH THERE WILL BE CONSIDERABLE MID LEVEL COOLING...CURRENT
THINKING IS THAT BOUNDARY LAYER TEMPERATURES WILL BE MARGINALLY TOO
WARM FOR ACCUMULATING SNOW...ESPECIALLY ON ROADS.  SECONDLY...
PRECIPITATION RATES LOOK TO BE LESS THAN 0.05 INCHES PER HOUR WHICH
ARE ALSO NOT CONDUCIVE TO ACCUMULATING SNOW AFTER A RATHER WARM 24
HOURS.

SECOND ISSUE WILL BE THE WIND GUST POTENTIAL OF 30 MPH INLAND AND 40
MPH ALONG THE COAST TUE EVENING. WINDS WILL BE SUPPORTED BY
SHARPENING PRESSURE GRADIENT BETWEEN INCOMING RIDGE OF HIGH PRESSURE
AND RAPIDLY DEEPENING SYSTEM EXITING THE REGION. STRONG COLD
ADVECTION WILL INCREASE GUST POTENTIAL THROUGHOUT THE EVENING.

ALSO LOOKING FOR SOME GENERALLY MINOR SNOW ACCUMULATION ALONG THE
I-94 CORRIDOR TUE EVENING WITH SOME SHALLOW LAKE EFFECT SNOW SHOWER
ACTIVITY. SNOW WILL BE SUPPORTED BY WEAKENING CYCLONIC FLOW AND H85
TEMPS DIPPING TOWARDS THE DGZ FOR SEVERAL HOURS. STRONG CAP JUST
ABOVE H85 WILL LIMIT VERTICAL DEVELOPMENT AND INTENSITY.

&&

.LONG TERM...(400 PM EST MON DEC 26 2011)
(THURSDAY THROUGH MONDAY)

NO BIG STORMS IN THE EXTENDED PERIOD AND NO ARCTIC AIR IN SIGHT
EITHER.  A CLIPPER TYPE SYSTEM WILL PASS OVER THE AREA LATE
THURSDAY.  THERE STILL SHOULD BE ENOUGH WARM AIR AROUND THAT A MIX
LOOKS MOST LIKELY FOR THE SOUTHERN CWA.  MEANWHILE THE NORTHERN CWA
COULD PICK UP SOME LIGHT SNOW ACCUMS.  HAVE TRENDED TEMPS DOWN A BIT
FOR FRIDAY BEHIND THE CLIPPER...BUT STILL ABOVE NORMAL IN THE MID
AND UPPER 30S.  KEPT POPS IN FOR FRIDAY NIGHT IN CASE THE SYSTEM
SLOWS AS THE GFS ENSEMBLE SEEM TO SUGGEST.  OTHERWISE FRIDAY NIGHT
COULD BE DRY SINCE IT DOES NOT LOOK COLD ENOUGH FOR LAKE EFFECT SNOW.

TEMPS WILL BE ON THE UPWARD SWING ONCE AGAIN BY THE HOLIDAY
WEEKEND.  A DEEPENING WESTERN U.S. TROUGH SHOULD HELP BUCKLE A RIDGE
OVER THE EASTERN U.S.  A FEW 40S WILL MOST LIKELY BE SEEN ONCE
AGAIN.  NEXT PCPN CHANCE HOLDS OFF UNTIL NEW YEARS DAY OR SUNDAY
NIGHT AS THE WESTERN TROUGH EJECTS A COLD FRONT EAST.  IT APPEARS
THE BEST DYNAMICS STAY TO OUR NW SO AT THIS POINT ONLY LIGHT RAIN IS
EXPECTED...CHANGING TO SNOW SUNDAY NIGHT/MONDAY.  THE EURO DOES SHOW
SOME ARCTIC AIR MAKING IT ACROSS LOWER MICHIGAN BY LATE MONDAY...BUT
THE GFS DOES NOT SUPPORT THIS.

&&

.AVIATION...(1151 PM EST MON DEC 26 2011)
VFR CONDITIONS EARLY IN THE PERIOD TO DETERIORATE AFTER 10Z AS
PRECIPITATION WORKS INTO THE REGION FROM THE SOUTHWEST. MVFR AND
IFR CONDITIONS WILL BE LIKELY AT ALL TAF SITES AFTER 12Z IN A BRIEF
MIX OF RAIN AND SNOW SHOWERS...BEFORE ALL SHOWERS TURN TO SNOW BY
14Z. IFR AND LIFR CEILINGS AND VISIBILITIES WILL OCCUR WITH SNOW
SHOWERS THROUGH AT LEAST 22Z BEFORE CONDITIONS BEGIN TO IMPROVE
GRADUALLY THROUGH 06Z.

ANOTHER CONCERN WILL BE GUSTY NORTHWEST SURFACE WINDS THAT SHOULD
DEVELOP ACROSS THE AREA AFTER 20Z AS WELL...WITH GUSTS UP TO 25
KNOTS POSSIBLE AT TIMES THROUGH AT LEAST 06Z WEDNESDAY.

&&

.MARINE...(400 PM EST MON DEC 26 2011)
GALE WILL BE DOWNGRADED TO SCA THIS PACKAGE...WINDS LOOKED TO HAVE
PEAKED FOR TODAY...NOTABLE GUSTS TO 35 KTS OCCURRED AT BIG SABLE AND
MANISTEE BUT HAVE NOW SETTLED TO STRONG SCA GUSTS. EXPECT WINDS TO
SLOWLY DIMINISH THIS EVENING.

LOW-END GALES ARE AGAIN LIKELY TUE EVENING WITH NORTH WINDS BEHIND
DEPARTING STORM. OTHERWISE SCA CONDITIONS THROUGH WED.

&&

.HYDROLOGY...(400 PM EST MON DEC 26 2011)
RIVERS WILL CONTINUE TO FALL...NO SIGNIFICANT ICE GROWTH IS
EXPECTED...

&&

.GRR WATCHES/WARNINGS/ADVISORIES...
MI...NONE.
LM...SCA ALL AREAS TONIGHT...GALE WATCH ALL AREAS THU AFTERNOON AND
NIGHT.

&&

SYNOPSIS:     COBB
SHORT TERM:   COBB
LONG TERM:    JK
AVIATION:     MACZKO
MARINE:       COBB
HYDROLOGY:    COBB
Hazardous weather outlook, Dec 26, 6:30 AM EST, 21 hours 33 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
630 AM EST MON DEC 26 2011

MIZ037>040-043>046-050>052-056>059-064>067-071>074-271130-
MASON-LAKE-OSCEOLA-CLARE-OCEANA-NEWAYGO-MECOSTA-ISABELLA-MUSKEGON-
MONTCALM-GRATIOT-OTTAWA-KENT-IONIA-CLINTON-ALLEGAN-BARRY-EATON-
INGHAM-VAN BUREN-KALAMAZOO-CALHOUN-JACKSON-
630 AM EST MON DEC 26 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST LOWER
MICHIGAN.

.DAY ONE...TODAY AND TONIGHT

A MIXTURE OF RAIN AND SNOW WILL DEVELOP TONIGHT...TRANSITIONING TO
ALL SNOW ON TUESDAY. ACCUMULATIONS ARE EXPECTED TO BE ON THE LIGHT
SIDE. BY DAYBREAK ON TUESDAY...ANY ACCUMULATION SHOULD BE LESS THAN
AN INCH.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

SOME LIGHT SNOW WILL CONTINUE INTO TUESDAY WITH ADDITIONAL
ACCUMULATIONS OF AROUND AN INCH POSSIBLE.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

LMZ844>849-271130-
ST JOSEPH TO SOUTH HAVEN MI-SOUTH HAVEN TO HOLLAND MI-
HOLLAND TO GRAND HAVEN MI-GRAND HAVEN TO WHITEHALL MI-
WHITEHALL TO PENTWATER MI-PENTWATER TO MANISTEE MI-
630 AM EST MON DEC 26 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST LOWER
MICHIGAN.

.DAY ONE...TODAY AND TONIGHT

WINDS AND WAVES WILL BE HAZARDOUS TO SMALL CRAFT BOTH TODAY AND
TONIGHT ON LAKE MICHIGAN. WINDS WILL INCREASE TO GALE FORCE NORTH
OF WHITEHALL THIS AFTERNOON.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

CONDITIONS WILL REMAIN HAZARDOUS OUT ON THE LAKE INTO WEDNESDAY
WITH STRONG WINDS AND HIGH WAVES.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

DUKE

The office that day

Everything else NWS Grand Rapids, MI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Dec 27, 10:11 AM ESTSpecial Weather StatementGRRAllegan, Barry, Calhoun, Clinton, Eaton, Gratiot and 8 more49 min
Dec 27, 10:19 AM ESTSpecial Weather StatementGRRAllegan, Barry, Calhoun, Clinton, Eaton, Gratiot and 8 more41 min

Nearby

Gale Warnings in Michigan, 2011Every gale warning in 2011

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.